Georgia, 2014

Ice Storm in Georgia, February 12 to 13, 2014

February 12 to 13, 2014 · NWS CAE · 5 events in 5 counties and zones

A major winter storm spread into Georgia and South Carolina producing up to 1 inch of ice taking down trees, powerlines, and causing damage to other structures. Just about everything came to a standstill as federal, state, county, and city governments closed along with schools and businesses.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

A major winter storm spread into Georgia and South Carolina producing up to 1 inch of ice taking down trees, powerlines, and causing damage to other structures. Just about everything came to a standstill as federal, state, county, and city governments closed along with schools and businesses. Power outages were widespread and it took up to four days to restore in some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Feb 12, 4:37 AM EST, 1 hour 23 minutes earlier.

Area forecast discussion, Feb 12, 4:37 AM EST, 1 hour 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
437 AM EST WED FEB 12 2014

.SYNOPSIS...
STRONG CANADIAN HIGH PRESSURE WILL WEDGE DOWN THE EASTERN SEABOARD
THROUGH TONIGHT AS AN AREA OF LOW PRESSURE DEVELOPS THIS MORNING
IN THE NORTH CENTRAL GULF OF MEXICO. THE AREA OF LOW PRESSURE WILL
TRACK EAST AND NORTHEAST ACROSS FLORIDA THIS AFTERNOON AND THEN
MOVE UP ALONG THE CAROLINA COAST TONIGHT AND STRENGTHEN. PRECIPITATION
WILL FALL INTO LOW LEVEL COLD AIR AND RESULT IN A MIXTURE OF
SNOW...SLEET...AND FREEZING RAIN ACROSS THE FORECAST AREA. A MAJOR
ICE STORM OVER MUCH OF CENTRAL SOUTH CAROLINA AND EAST CENTRAL
GEORGIA WILL OCCUR.

&&

.NEAR TERM /6 AM THIS MORNING THROUGH TONIGHT/...
COLD AIR DAMMING CONTINUES TO STRENGTHEN ACROSS THE REGION.
STRONG SURFACE RIDGE EXTENDING FROM THE MID ATLANTIC STATES
SOUTHWEST ACROSS THE CAROLINAS.

LOW PRESSURE DEVELOPING OVER THE NORTH CENTRAL GULF OF MEXICO THIS
MORNING WILL TRACK NORTHEAST ACROSS FLORIDA TODAY AND THEN UP
ALONG THE CAROLINA COAST AND DEEPENING OVERNIGHT INTO THURSDAY. WV
LOOP SHOWS WELL DEFINED S/W MOVING TOWARD THE LOWER MS RIVER
VALLEY THIS MORNING AND NRN STREAM S/W TRYING TO PHASE WITH SRN
STREAM ENERGY.

88D REGIONAL COMPOSITE SHOWS A LARGE AREA OF PRECIPITATION
STRETCHING FROM MS/AL ACROSS GA AND INTO CENTRAL/SOUTHERN SC THIS
MORNING. ISENTROPIC LIFT WAS INCREASING THIS MORNING AND EXPECT
PRECIPITATION TO INCREASE IN COVERAGE OVER THE NEXT FEW HOURS
COVERING THE REMAINDER OF THE CWA. REPORTS INDICATE MAINLY
FREEZING RAIN AND SLEET ALONG THE I-20 CORRIDOR WITH A MIXTURE OF
SNOW/SLEET NORTH OF THIS LINE. TEMPERATURES THIS MORNING RANGE
FROM THE UPPER 20S AROUND LANCASTER AND CHESTERFIELD COUNTIES TO
THE LOWER 30S ACROSS THE CSRA. STILL EXPECT SNOW ACROSS THE NORTH
MIDLANDS...1 TO 2 INCHES SNOW ACCUMULATION AROUND DAYBREAK. ICING
HAS ALREADY BEGAN TO BECOME SIGNIFICANT ACROSS THE CENTRAL AND
SOUTH MIDLANDS/CSRA AND CONDITIONS WILL ONLY DETERIORATE DURING THE
DAY AND NIGHT.

THROUGH THE DAY...THE SOUTHERN AND NORTHERN STREAM UPPER IMPULSES
WILL PHASE TOGETHER AND MOVE THROUGH OUR REGION. MODELS TRY TO
INDICATE THAT SOME OF THE WARMER AIR MOVING OFF THE ATLANTIC ATOP
THE VERY COLD AIR AT THE SURFACE WILL TRY TO WARM THE SURFACE
LAYER TO JUST ABOVE FREEZING ACROSS THE EASTERN COUNTIES LATER
TODAY. HOWEVER...LI FIELDS INDICATES THAT STRONG COLD AIR DAMMING
WILL REMAIN ENTRENCHED ACROSS THE CWA THROUGH THE EVENT. ANY
UNCERTAINTIES WITH RESPECT TO SPECIFICS APPEARS TO HAVE LITTLE
CHANGE ON THE IMPACT THE SYSTEM WILL HAVE ON THE REGION. IT
APPEARS THAT TOTAL PRECIPITATION AMOUNTS APPROACHING 2 INCHES IN
SOME LOCATIONS WILL MAKE CONDITIONS VERY DANGEROUS. MUCH OF THIS
PRECIPITATION...EXCEPT FOR SOME PERIODS OF SLEET EARLY IN THE
EVENT...WILL FALL AS FREEZING RAIN. THIS WILL PRODUCE A MAJOR ICE
STORM...WITH HIGH IMPACTS...FOR A GOOD PORTION OF THE FORECAST
AREA.

A WINTER STORM WARNING REMAINS IN EFFECT FOR THE ENTIRE
CWA...CENTRAL SOUTH CAROLINA AND EAST CENTRAL GEORGIA THROUGH NOON
THURSDAY.

&&

.SHORT TERM /THURSDAY THROUGH THURSDAY NIGHT/...
IT APPEARS PRECIP WILL COME TO AN END LATE TONIGHT OR EARLY
THURSDAY...AS UPPER AND SFC LOWS MOVE OFF TO OUR NE. EXPECT
GRADUALLY CLEARING SKIES AND TEMPS WARMING TO ABOVE FREEZING
DURING THE AFTERNOON ON THURSDAY. AS THE SYSTEM EXITS THE REGION
THURSDAY AND THURSDAY NIGHT...WEAK HIGH PRESSURE WILL BUILD IN ITS
WAKE.

&&

.LONG TERM /FRIDAY THROUGH TUESDAY/...
WEATHER PATTERN WILL REMAIN ACTIVE WITH THE MAIN STORM TRACK
MOVING NORTH OF THE REGION. LOW PRESSURE AND ASSOCIATED COLD FRONT
WILL TRACK ACROSS THE EASTERN US ON FRIDAY WITH MUCH OF THE
AVAILABLE MOISTURE STRUGGLING TO CROSS THE MOUNTAINS. THE SYSTEM
WILL QUICKLY CROSS THE AREA WITH HIGH PRESSURE BUILDING IN
SATURDAY MORNING. FOR SUNDAY THROUGH TUESDAY MODELS HAVE SOME
DISCREPANCIES WITH ECMWF BEING MORE AGGRESSIVE THAN THE GFS. HAVE
REMAINED CONSERVATIVE WITH THE POTENTIAL FOR PRECIPITATION SUNDAY
THROUGH TUESDAY. TEMPERATURES THROUGH THE LONG TERM WILL BE NEAR
TO SLIGHTLY ABOVE NORMAL.

&&

.AVIATION /09Z WEDNESDAY THROUGH SUNDAY/...
WIDESPREAD WINTRY PRECIPITATION TO CONTINUE ACROSS THE TAF SITES
WITH TEMPERATURES BELOW FREEZING. CLOUDS BASES ABOVE 3000 FEET AT
08Z...BUT SHOULD BECOME MVFR OR LOWER BY 12Z.

TOTAL ACCUMULATIONS FROM FREEZING COULD RANGE FROM THREE-QUARTERS TO
ONE INCH AT AGS/DNL/OGB AND SLIGHTLY LESS AT CAE/CUB. EXPECT
NORTHEAST WINDS 10-15 KNOTS WITH GUST AROUND 20 KNOTS.

EXTENDED AVIATION OUTLOOK...MVFR OR LOWER CONDITIONS WEDNESDAY NIGHT
THROUGH THURSDAY AFTERNOON AS THE WINTER STORM SYSTEM AND MIXED
PRECIPITATION CROSS THE REGION. ICE ACCUMULATIONS ARE EXPECTED. THE
STORM WILL MOVE AWAY FROM THE REGION THURSDAY AFTERNOON.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...WINTER STORM WARNING UNTIL NOON EST THURSDAY FOR SCZ015-016-
     018-020>022-025>031-035>038-041.
GA...WINTER STORM WARNING UNTIL NOON EST THURSDAY FOR GAZ040-
     063>065-077.
&&

77
Hazardous weather outlook, Feb 12, 4:56 AM EST, 1 hour 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
456 AM EST WED FEB 12 2014

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-131000-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
456 AM EST WED FEB 12 2014

...WINTER STORM WARNING IN EFFECT UNTIL NOON EST THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Feb 12, 3:27 AM EST, 2 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
327 AM EST WED FEB 12 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 AM     FREEZING RAIN    SUMMERTON               33.60N 80.35W
02/12/2014  E0.05 INCH       CLARENDON          SC   PUBLIC

            HEAVY SLEET IN SUMMERTON. ICE BUILDING ON
            CARS, TREES, AND POWERLINES.

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, Feb 12, 3:33 AM EST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
333 AM EST WED FEB 12 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0331 AM     FREEZING RAIN    1 SW SPRINGDALE         33.95N 81.12W
02/12/2014  E0.02 INCH       LEXINGTON          SC   NWS EMPLOYEE

            SLEET AND FREEZING RAIN AT COLUMBIA METRO
            AIRPORT. THIN GLAZE ON VEHICLES, SIDEWALKS,
            AND TREES.

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, Feb 12, 4:21 AM EST, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
421 AM EST WED FEB 12 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 AM     FREEZING RAIN    1 SW SPRINGDALE         33.95N 81.13W
02/12/2014  E0.02 INCH       LEXINGTON          SC   NWS EMPLOYEE

            SLEET AND FREEZING RAIN AT COLUMBIA METRO
            AIRPORT. THIN GLAZE ON VEHICLES, SIDEWALKS
            AND TREES. ROADS ARE SLICK.

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, Feb 12, 4:27 AM EST, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
427 AM EST WED FEB 12 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0425 AM     FREEZING RAIN    17 NW SAINT MATTHEWS    33.81N 81.03W
02/12/2014  E0.00 INCH       CALHOUN            SC   PUBLIC

            MODERATE FREEZING RAIN AND TEMPERATURE 31
            JUST EAST OF GASTON IN CALHOUN COUNTY.

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, Feb 12, 5:03 AM EST, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
503 AM EST WED FEB 12 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     FREEZING RAIN    2 SSW PELION            33.75N 81.26W
02/12/2014  E0.25 INCH       LEXINGTON          SC   PUBLIC

            PUBLIC REPORT ON 1/4 INCH OF SLEET AND
            FREEZING RAIN IN SWANSEA-PELION AREA

&&

NWS COLUMBIA SC
IRIS SYSTEM
Local storm report, Feb 12, 5:43 AM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
543 AM EST WED FEB 12 2014

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 AM     FREEZING RAIN    5 NE FORT GORDON        33.47N 82.09W
02/12/2014  E0.20 INCH       RICHMOND           GA   EMERGENCY MANAGER

            AUGUSTA W. PARKWAY AT AMLI WAY TREE BLOCKING
            SB LANE. BERCHMANS RD CLOSED FROM WASHINGTON
            TO INGLESIDE RD

&&

NWS COLUMBIA SC
IRIS SYSTEM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 ice storm. Local standard time, as filed.

Ice Storm, Columbia

When
February 12, 6:00 AM EST to February 13, 7:00 AM EST
Where
Columbia forecast zone
Reported by
Emergency Manager
Coordinates
33.544, -82.264 (the zone’s center; the record gives no point)

A major Ice Storm produced 3/4 inch of ice and around 2 inches of snow and sleet across Columbia County taking down numerous trees and powerlines. Power outages were widespread across the county affecting most of the population.

Ice Storm, McDuffie

When
February 12, 6:00 AM EST to February 13, 7:00 AM EST
Where
McDuffie forecast zone
Reported by
Emergency Manager
Coordinates
33.483, -82.481 (the zone’s center; the record gives no point)

A major Ice Storm produced 1/2 to 3/4 inch of ice and around 2 inches of snow and sleet across McDuffie County taking down numerous trees and powerlines. Power outages were widespread across the county affecting most of the population.

Ice Storm, Richmond

When
February 12, 6:00 AM EST to February 13, 7:00 AM EST
Where
Richmond forecast zone
Reported by
Emergency Manager
Coordinates
33.360, -82.073 (the zone’s center; the record gives no point)

A major Ice Storm produced 3/4 to 1 inch of ice and 1 to 2 inches of snow and sleet across Richmond County taking down numerous trees and powerlines. Power outages were widespread across the county affecting most of the population. I-535 and other highways were closed due to the ice accumulations.

Ice Storm, Burke

When
February 12, 7:00 AM EST to February 13, 8:00 AM EST
Where
Burke forecast zone
Reported by
Emergency Manager
Coordinates
33.061, -82.001 (the zone’s center; the record gives no point)

A major Ice Storm produced 3/4 to 1 inch of ice and 1 to 2 inches of sleet and snow across Burke County taking down numerous trees and powerlines. Power outages were widespread across the county affecting most of the population.

Ice Storm, Lincoln

When
February 12, 7:00 AM EST to February 13, 6:00 AM EST
Where
Lincoln forecast zone
Reported by
Emergency Manager
Coordinates
33.794, -82.451 (the zone’s center; the record gives no point)

A major Ice Storm produced 1/4 to 1/2 inch of ice and around 3 to 4 inches of snow and sleet across Lincoln County taking down numerous trees and powerlines. Power outages were mainly confined to the lower half of the county.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2014Every state in 2014This day in weather historyWarnings in Georgia, February 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 488199, 488201, 488202, 488193, 488200.